[Excerpt of feature article by Meghan Friedmann, August 31, 2021]
NEW HAVEN - Fatal overdoses in the New Haven area increased by 40 percent between 2019 and 2020, reaching a record high, according to a DataHaven report.
The rising prevalence of the powerful opioid fentanyl coupled with the effects of the COVID-19 pandemic, which stifled resources and caused social and economic distress, are likely factors in the increase, experts said.
There were 141 overdose deaths last year across New Haven, Hamden, North Haven, Woodbridge and Bethany, up from 101 in 2019, according to the report. New Haven recorded the most overdose deaths and Hamden the second most, with 120 and 15 fatalities, respectively, the report indicates. In 2019, Woodbridge had one overdose death; in 2020 the town had two overdose death. Regionwide, between 2016 and 2020, there were 498 overdose deaths for an average of 100 per year, it says.
The dangers of fentanyl
Fatal overdoses in Connecticut cities have been on the rise since 2013, according to Dr. David Fiellin, who described last year’s uptick as part of a larger trend but exacerbated by COVID-19. The increase has to do with an “epidemic of illicit fentanyl and other fentanyl-like (substances) that are extremely potent and have essentially replaced the drug supply that used to be … prescription opioids or heroin,” said Fiellin, who directs the Yale School of Medicine’s addiction medicine program. “For that reason, individuals who use not only opioids but other drugs such as cocaine or methamphetamine are being exposed to very high-potency opioids that increase the risk of overdose dramatically.”
Of 2020’s fatal overdoses, 84 percent involved fentanyl, according to the DataHaven report. Forty-seven percent involved cocaine, the second most common drug involved in an overdose death.
Yet a Quinnipiack Valley Health Department survey of 54 people who had experienced an overdose found that 70 percent had overdosed within the last year but only 9 percent believed fentanyl was involved, per the report.
That may be because they did not know they were using fentanyl.
Fentanyl is “not only present in the quote-unquote ‘heroin supply,’ which has essentially been replaced with fentanyl … (but) drug dealers are compounding it into pill formulations so that it will look like an oxycodone or a Percocet so that someone thinks they’re taking a prescription” drug, Fiellin said.
Jackie Lucibello, who serves as the outreach director for Sex Workers and Allies Network, or SWAN, said she knows fentanyl overdose victims who had thought they were using cocaine. Recently, a friend suffered from a fentanyl overdose that left her in a coma for several days, according to Lucibello, who said the friend had believed she was using heroin. Lucibello said some people incorrectly believe they can identify fentanyl based on the color of a substance. A lack of awareness about the prevalence of fentanyl is why SWAN operates a van in New Haven and Hamden that offers fentanyl testing strips and other harm reduction products such as clean syringes, Lucibello said, adding that staff also help clients make calls to rehabilitation centers, housing agencies and health centers.
The COVID-19 pandemic, which changed lifestyles and squeezed resource networks, is the other likely culprit in last year’s fatal overdose increase. With social distancing, more people have been using drugs alone, Fiellin said, which is riskier than using with others. [....]
‘Tip of the iceberg’
Fatalities are just the “tip of the iceberg” when it comes to the effect of the opioid epidemic, Fiellin said. “There’s so many other individuals who experience either nonfatal overdoses or adverse consequences related to the drug supply,” he said.
The DataHaven report suggests accidental nonfatal overdoses rose 38 percent between 2019 and 2020. Between 2018 and 2020, there was an average of 814 accidental, nonfatal overdoses per year in the region, the report notes. [....] Those seeking help for substance use can call 211 or visit SWAN’s website at swanct.org, where an app facilitates emergency calls.